The Annals of Statistics

Monomial ideals and the Scarf complex for coherent systems in reliability theory

Beatrice Giglio and Henry P. Wynn

Full-text: Open access


A certain type of integer grid, called here an echelon grid, is an object found both in coherent systems whose components have a finite or countable number of levels and in algebraic geometry. If α=(α1,…,αd) is an integer vector representing the state of a system, then the corresponding algebraic object is a monomial x1α1xdαd in the indeterminates x1,…,xd. The idea is to relate a coherent system to monomial ideals, so that the so-called Scarf complex of the monomial ideal yields an inclusion–exclusion identity for the probability of failure, which uses many fewer terms than the classical identity. Moreover in the “general position” case we obtain via the Scarf complex the tube bounds given by Naiman and Wynn [J. Inequal. Pure Appl. Math. (2001) 2 1–16]. Examples are given for the binary case but the full utility is for general multistate coherent systems and a comprehensive example is given.

Article information

Ann. Statist., Volume 32, Number 3 (2004), 1289-1311.

First available in Project Euclid: 24 May 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 90B25: Reliability, availability, maintenance, inspection [See also 60K10, 62N05] 06A06: Partial order, general

Network reliability inclusion–exclusion coherent systems multistate systems monomial ideals Scarf complex


Giglio, Beatrice; Wynn, Henry P. Monomial ideals and the Scarf complex for coherent systems in reliability theory. Ann. Statist. 32 (2004), no. 3, 1289--1311. doi:10.1214/009053604000000373.

Export citation


  • Barlow, R. E. (1998). Engineering Reliability. SIAM, Philadelphia.
  • Bayer, D., Peeva, I. and Sturmfels, B. (1998). Monomial resolutions. Math. Res. Lett. 5 31–46.
  • Cox, D., Little, J. and O'Shea, D. (1997). Ideals, Varieties and Algorithms, 2nd ed. Springer, New York.
  • Diaconis, P. and Sturmfels, B. (1998). Algebraic algorithms for sampling from conditional distributions. Ann. Statist. 26 363–397.
  • Dohmen, K. (1999). An improvement of the inclusion–exclusion principle. Arch. Math. (Basel) 72 298–303.
  • Dohmen, K. (1999). Improved inclusion–exclusion identities and inequalities based on a particular class of abstract tubes. Electron. J. Probab. 4 (5) 12 pp.
  • Dohmen, K. (2000). Improved inclusion–exclusion identities and Bonferroni inequalities with applications to reliability analysis of coherent systems. Habilitationsschrift, Humboldt Univ., Berlin.
  • Eisenbud, D. (1995). Commutative Algebra with a View Toward Algebraic Geometry. Springer, New York.
  • El-Neweihi, E., Proschan, F. and Sethuraman, J. (1978). Multistate coherent systems. J. Appl. Probab. 15 675–688.
  • Giglio, B., Naiman, D. Q. and Wynn, H. P. (2002). Gröbner bases, abstract tubes, and inclusion–exclusion reliability bounds. IEEE Trans. Reliability 51 358–366.
  • Giglio, B. and Wynn, H. P. (2003). Alexander duality and moments in reliability modelling. Appl. Algebra Engrg. Comm. Comput. 14 153–174.
  • Kreuzer, M. and Robbiano, L. (2000). Computational Commutative Algebra 1. Springer, New York.
  • Miller, E. (2000). Resolutions of monomial ideals. Ph.D. dissertation, Univ. California, Berkeley.
  • Miller, E. and Perkinson, D. (2001). Eight lectures on monomial ideals. Queen's Papers in Pure and Applied Mathematics, no. 120. Queen's Univ., Kingston, ON. Available at
  • Moore, E. F. and Shannon, C. E. (1956). Reliable circuits using less reliable relays. I. J. Franklin Inst. 262 191–208.
  • Naiman, D. and Wynn, H. P. (2001). Improved inclusion–exclusion inequalities for simplex and orthant arrangements. J. Inequal. Pure Appl. Math. 2 (2) 16 pp.
  • Pistone, G., Riccomagno, E. M. and Wynn, H. P. (2001). Algebraic Statistics. Chapman and Hall, London.
  • Satyanarayana, A. (1982). A unified formula for analysis of some network reliability problems. IEEE Trans. Reliability 31 23–32.
  • Satyanarayana, A. and Prabhakar, A. (1978). New topological formula and rapid algorithm for reliability analysis of complex networks. IEEE Trans. Reliability 27 82–100.
  • Scarf, H. (1973). The Computation of Economic Equilibria. Yale Univ. Press.
  • Shier, D. R. (1991). Network Reliability and Algebraic Structures. Clarendon, Oxford.